Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 46, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 21, 2014, 1:29 PM MDT for Butte County, Custer County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 1:29 PM MDT (19:29 UTC)
- Expired
- Aug 21, 2014, 3:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WGUS55 KPIH 211929 FFWPIH IDC023-037-212130- /O.NEW.KPIH.FF.W.0046.140821T1929Z-140821T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 129 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO... WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO... * UNTIL 330 PM MDT * AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR GROUSE...OR 14 MILES WEST OF ARCO...MOVING EAST AT 5 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... DARLINGTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO. && LAT...LON 4390 11333 4356 11333 4360 11373 4384 11371 $$ DMH
1 follow-up statement
517 WGUS75 KPIH 212033 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 233 PM MDT THU AUG 21 2014 IDC023-037-212130- /O.CON.KPIH.FF.W.0046.000000T0000Z-140821T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTTE ID-CUSTER ID- 233 PM MDT THU AUG 21 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 7 MILES EAST OF GROUSE...OR 9 MILES WEST OF ARCO...MOVING EAST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO. && LAT...LON 4390 11333 4356 11333 4360 11373 4384 11371 $$ DMH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:25 AM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 8:25 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 825 AM MDT THU AUG 21 2014 .UPDATE...SHORTWAVE AXIS MOVING INTO EAST IDAHO FCST AREA THIS MORNING PER SAT IMAGERY. STRONG DRYING WITH CLEAR SKIES BEHIND AXIS. BAND OF SHOWERS EXTENDING THROUGH SOUTHEAST CORNER OF FCST AREA WITH A FEW LIGHTNING STRIKES ALONG UTAH BORDER. OBSERVATIONS INDICATE SLIGHTLY HIGHER AMOUNTS THAN FORECAST. HAVE NUDGED POPS UP THIS MORNING FOR EASTERN AND SOUTHERN HIGHLANDS ASSOCIATED WITH BAND MOVING THROUGH REGION BUT KEPT TSTORM COVERAGE ISOLATED. NEXT SHORTWAVE ALREADY REACHING SEATTLE/VANCOUVER REGION THIS MORNING AND SHOULD REACH WESTERN IDAHO BY LATE TODAY. DESTABILIZATION IN CLEAR AIR REGION THIS MORNING POSSIBLE BY AFTERNOON AHEAD OF THIS NEXT FEATURE SO WILL LEAVE POPS ACROSS ENTIRE REGION. DMH && .PREV DISCUSSION... /ISSUED 334 AM MDT THU AUG 21 2014/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT. CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL TROUGH MAINLY OVER OUR EASTERN AREAS WITH A DRY SLOT STARTING TO APPROACH WESTERN IDAHO. EXPECT ISOLATED CONVECTION ACROSS OUR WESTERN AREAS WITH SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS OUR SOUTHERN AND EASTERN AREAS TODAY. FRIDAY MODELS CONTINUE TO BE CONSISTENT IN DROPPING AN UPPER LEVEL LOW OVER EASTERN WASHINGTON BRINGING WIDESPREAD PRECIPITATION ACROSS THE AREA. PRECIPITABLE WATER AMOUNTS ARE AROUND ONE INCH ACROSS THE AREA. LOCALIZED FLOODING WILL BE POSSIBLE. MODELS ARE SHOWING A DRY SLOT ACROSS THE SNAKE RIVER PLAIN BRINGING DRIER CONDITIONS AND BREEZY TO MODERATE WINDS FRIDAY. THE UPPER LEVEL LOW SHIFTS EAST OVER NORTHERN IDAHO SATURDAY MORNING AND THEN INTO MONTANA BY SATURDAY NIGHT. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS ON SATURDAY. EXPECT BELOW NORMAL TEMPERATURES TODAY BECOMING 8 TO 12 DEGREES BELOW NORMAL BY SATURDAY. WYATT LONG TERM...SUNDAY THROUGH NEXT THURSDAY. EXPECT ISOLATED PRECIPITATION CHANCES MAINLY IN THE MOUNTAINS ON SUNDAY IN WEST TO NORTHWEST FLOW. MODELS ARE CONSISTENT IN BRINGING ANOTHER UPPER LEVEL LOW ACROSS THE AREA ON MONDAY BRINGING MODERATE TO HIGH PRECIPITATION CHANCES PARTICULARLY ACROSS OUR NORTHERN AREAS. MODELS START TRENDING DRIER IN NORTHWEST FLOW TUESDAY AND EVEN MORE SO ON WEDNESDAY. LOOK FOR MOSTLY DRY CONDITIONS IN SOUTHWEST FLOW ON THURSDAY AHEAD OF THE NEXT SYSTEM. EXPECT WELL BELOW NORMAL TEMPERATURES EARLY IN THE PERIOD BECOMING SLIGHT ABOVE NORMAL BY THURSDAY. WYATT AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE AREA THROUGH FRIDAY. VFR WEATHER WILL BE THE NORM EXCEPT FOR PERIODS OF HEAVIER RAINFALL...WHICH MAY CAUSE TEMPORARY REDUCTIONS IN VISIBILITY. WINDS WITH STORMS AND OUTFLOW BOUNDARIES MAY EXCEED 30KTS. KEYES/RS FIRE WEATHER...A LOW PRESSURE DISTURBANCE OVER SOUTHEAST IDAHO THIS MORNING WITH WIDELY SCATTERED TO SCATTERED SHOWERS OF RAIN WITH AT LEAST ISOLATED THUNDERSTORMS THIS MORNING. THE DISTURBANCE WILL BE MOVING TO THE EAST THIS AFTERNOON...ALLOWING SOME DRIER AIR TO MOVE INTO THE CENTRAL MOUNTAINS FROM THE WEST. THIS WILL BE ONLY A TEMPORARY BREAK IN ACTIVITY. A NEW LOW PRESSURE CIRCULATION WILL BE MOVING FROM BRITISH COLUMBIA TO NORTHERN OREGON BY FRIDAY AFTERNOON AND WILL SUPPORT SCATTERED TO NUMEROUS RAIN SHOWERS ACROSS SOUTHEAST IDAHO WITH WIDELY SCATTERED EMBEDDED THUNDERSTORMS. FRIDAY WILL BE ANOTHER GOOD DAY FOR WETTING RAINS. SATURDAY THE LOW MOVES RIGHT OVER THIS AREA. THERE WILL BE SOME 10 TO 20 MPH WESTERLY WINDS IN THE SNAKE PLAIN BUT MINIMUM AFTERNOON HUMIDITY SHOULD BE NO LOWER THAN THE LOWER TO MIDDLE 20S. ANOTHER DISTURBANCE WILL DROP INTO THIS AREA BY MONDAY. THE BEST OPPORTUNITY FOR DRYING CONDITIONS IS WEDNESDAY AND THURSDAY OF NEXT WEEK WITH A BRIEF PERIOD OF HIGH PRESSURE THAT GIVES WAY TO MORE WESTERLIES BY WEEKS END. RS && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, Aug 21, 1:03 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 103 PM MDT THU AUG 21 2014 IDZ020-032-211945- BUTTE ID-CUSTER ID- 103 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO UNTIL 145 PM MDT AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN BUTTE COUNTY... RURAL SOUTHEASTERN CUSTER COUNTY... LAT...LON 4391 11328 4348 11326 4361 11369 4379 11370 TIME...MOT...LOC 1904Z 268DEG 6KT 4371 11357 DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:17 PM MDT | Special Weather Statement | PIH | Madison | 43 min |
| Aug 21, 1:03 PM MDT | Special Weather Statement | PIH | Butte | 42 min |
| Aug 21, 1:51 PM MDT | Special Weather Statement | PIH | Custer | 54 min |
| Aug 21, 2:24 PM MDT | Special Weather Statement | PIH | Butte | 66 min |
| Aug 21, 3:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Aug 21, 3:10 PM MDT | Tornado Warning | PIH | Butte | 50 min |
| Aug 21, 3:36 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson | 39 min |
| Aug 21, 4:17 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:02 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 51 min |
| Aug 21, 5:37 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 38 min |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.